Nebraska, 2023

Drought in Nebraska, August 1 to 31, 2023

August 1 to 31, 2023 · NWS LBF · 15 events in 15 counties and zones

Near normal to above normal precipitation fell across western and north central Nebraska in August. This led to improving drought conditions across the area.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Near normal to above normal precipitation fell across western and north central Nebraska in August. This led to improving drought conditions across the area. Rainfall totals were generally in the 2 to 4 inch range for the month with some pockets of 1 to 2 inches noted in Custer, Chase, Perkins and portions of Holt county. Burwell was the driest station with 0.41 inches of precipitation for August. With the exception of a small area from northeastern McPherson county to southern Brown County, a one category improvement in drought conditions occurred during August across most of western and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jul 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 AM CDT Tue Aug 1 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 349 PM CDT Mon Jul 31 2023

Key Messages:

- Marginal threat for severe thunderstorms late tonight and again
  Tuesday night.

- Locally heavy rainfall possible with thunderstorms through
  midweek.

- Seasonal warmth, then trending much cooler with temperatures
  well below normal heading into the weekend.

&&

.UPDATE...
Issued at 614 PM CDT Mon Jul 31 2023

The 15z SREF shows a high probability of fog overnight, above 80
percent in some areas of swrn/scntl Nebraska. A forecast update
is in place for this feature.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 349 PM CDT Mon Jul 31 2023

Convective complex moved out of the region to the east early this
morning , leaving central and western Nebraska under a bubble high with
a good amount of sunshine this afternoon. As has been the case over the
past several days, diurnal destabilization under a convective cap will
continue into this evening with little in the way of convective
development through early tonight. Convection firing along the front
range to our west will slowly move into western Nebraska later tonight.
0-6km bulk shear looks to be at or above 40kt and DCAPE values at
or below 1000J/kg so there will be an opportunity for scattered
thunderstorms west of Highway 83 with an isolated report of large
hail or wind damage, but with the low level jet shunted off to our
southeast forcing will be less robust and expect severe potential
will be marginal at best through the overnight hours.

Expect remnant convection with an MCV will move across central Nebraska
tomorrow with a chance for showers/thunder ending from west to east by
Tuesday afternoon. By tomorrow night the upper ridge over the
Rockies will begin the process of losing amplitude with
indications for energy spilling over the crest of the ridge to
move across Nebraska and support another opportunity for deep
convection Tuesday evening into Tuesday night. With the core of
the low level jet once again expected to be off to our southeast
and the best pool of instability generally south of Interstate 80
and curling back up through the panhandle there is some
uncertainty as to how far north the convective threat will extend.
Will be served well by painting with a broad brush and
anticipating scattered thunderstorms Tuesday evening into Tuesday
night spreading in from the west with a potential severe threat
for large hail, damaging winds, and locally heavy rainfall across
the majority of the area, mainly west of Hwy 83 and along/south of
I-80. Will attempt to better define threat areas over the next
few model runs.

High temperatures tomorrow will range from the low to mid 80s north of
Highway  to around 90 degrees south of I-80. Lows will generally be in
the 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 349 PM CDT Mon Jul 31 2023

Ensembles indicate the faltering upper ridge with the along the Rockies
will continue to lose amplitude and give way to a low amplitude quasi-
zonal regime across the western US as we head into the weekend. This
will allow some monsoon moisture from the southwest to work into the
region with NAEFS precipitable water values heading above the 90th
percentile through midweek. Combined with a steady stream of short wave
energy spilling over the flattening ridge expect a daily chance for
showers and thunderstorms, with the possibility of locally heavy
rainfall increasing through Thursday. A cold front is poised to move
through the region late in the week as a northern stream upper trof
starts to push down from the north. So after some seasonable warmth,
temperatures will be well below normal through the weekend with highs
generally in the 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM CDT Tue Aug 1 2023

A couple aviation weather concerns arise across western and
central Nebraska, including low stratus/fog and showers/storms. A
wave of precip in the western panhandle will push east overnight,
but may dissipate in the process. Kept VC or tempo -RA due to
lower confidence. Greater potential exists for low stratus cloud
development and/or fog across southwest Neb, including KLBF.
Expect a period of IFR and possibly LIFR around sunrise. Ceilings
lift by mid-morning, then conditions should remain mostly dry
through the afternoon before the next round of storms arrives
after sunset.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CDC
SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Snively
Hazardous weather outlook, Jul 31, 2:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CDT Mon Jul 31 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CDT Mon Jul 31 2023 /201 PM MDT Mon Jul 31 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible this evening across
western Nebraska and will spread eastward overnight. An isolated
severe thunderstorm is possible. The main hazards being strong winds
and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near daily thunderstorm chances continue through this week. A couple
of storms could become severe Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Boyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Across the eastern third of Boyd County, severe (D2) drought conditions improved to abnormally dry (D0) drought conditions by the end of August. The cooperative observer at Lynch reported 3.24 inches of precipitation for the month.

Drought, Holt

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions present over most of Holt County, improved to moderate (D1) drought conditions by the end of August. Over portions of far northeastern Holt County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. The cooperative observer at O'Neill reported 2.25 inches of rainfall for August. This was 0.84 inches below the normal of 3.09 inches. The cooperative observer at Atkinson 3SW reported 1.85 inches of rainfall for August. This was 1.24 inches below the normal of 3.09 inches.

Drought, Wheeler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of August. The cooperative observer at Bartlett 1W reported 1.57 inches of precipitation for August. This was 1.82 inches below the normal of 3.39 inches.

Drought, Garfield

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over most of Garfield County, improved to moderate (D1) drought conditions by the end of August. The cooperative observer at Ericson 8WNW reported 2.71 inches of precipitation in August. This was 0.51 inches below the normal of 3.22 inches. The cooperative observer at Burwell reported 0.41 inches of precipitation in August. This was 2.88 inches below the normal of 3.29 inches.

Drought, Rock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over the southern 2/3rds of Rock County improved to moderate (D1) drought conditions by the end of August.

Drought, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Over the southern third of Brown county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of August. Over far southern Brown County, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Ainsworth reported 1.77 inches of precipitation for August. This was 1.04 inches below the normal of 2.81 inches. The cooperative observer at Elsmere 9ENE reported 1.25 inches of precipitation for August. This was 1.69 inches below the normal of 2.94 inches.

Drought, Loup

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over most of Loup County, improved to moderate (D1) drought conditions by the end of August.

Drought, Blaine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, improved to moderate (D1) drought conditions over far northwestern and southeastern portions of Blaine County by the end of August. Over the remainder of the county, severe (D2) drought persisted. The cooperative observer at Purdum reported 3.84 inches of precipitation for August.

Drought, Custer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southeastern Custer County through the end of August. Across the remainder of the county, severe (D2) drought conditions improved to moderate (D1) drought by the end of the month. At the Broken Bow Airport, 1.05 inches of precipitation was reported for August. This was 1.52 inches below the normal of 2.57 inches. The cooperative observer at Callaway 8WSW reported 1.17 inches of precipitation in August. The cooperative observer at Anselmo 2WSW reported 0.81 inches of precipitation for August. This was 2.29 inches below the normal of 3.10 inches.

Drought, Thomas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of August across the southern quarter of Thomas County. Over the remainder of the county, severe (D2) drought conditions improved to moderate (D1) drought by the end of the month.

Drought, Logan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across far northern Logan County through the end of August. Over the remainder of the county, severe (D2) drought conditions improved to moderate (D1) drought and abnormally dry (D0) conditions by the end of the month. The cooperative observer at Stapleton 5W reported 2.07 inches of precipitation for August. This was 0.34 inches below the normal of 2.41 inches.

Drought, McPherson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved to moderate (D1) drought conditions over northeastern McPherson County by the end of August. Over most of the remainder of the county, severe (D2) drought conditions improved to abnormally dry (D0) conditions by the end of the month. The exception was over far northeastern portions of the county where severe (D2) drought persisted through the end of the month.

Drought, Lincoln

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Over far northeastern portions of Lincoln County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of August. The cooperative observer at Wallace 2W reported 2.31 inches of precipitation in August. This was 0.34 inches below the normal of 2.65 inches. The cooperative observer at Hershey 5SSE reported 2.09 inches of precipitation for the month. This was 0.12 inches below the normal of 2.21 inches. At the North Platte Airport, 2.72 inches of precipitation fell in August. This was 0.16 inches above the normal of 2.56 inches. The cooperative observer at Brady reported 3.10 inches of precipitation for August.

Drought, Hooker

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far southeastern portions of Hooker County through the end of August.

Drought, Arthur

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Across east central portions of Arthur County, severe (D2) drought conditions improved to abnormally dry (D0) conditions by the end of August. The cooperative observer at Arthur recorded 3.15 inches of precipitation for August. This was 0.85 inches above the normal of 2.30 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130863, 1130866, 1130867, 1130868, 1133083, 1133103, 1133106, 1133108, 1133137, 1133145, 1133174, 1133180, 1133212, 1133165, 1133202.